MAUDE Adverse Event Report: CORDIS CORPORATION AVIATOR PLUS .014 6.0X40 142CM; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CORPORATION AVIATOR PLUS .014 6.0X40 142CM; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number 4246040W
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Codes Stroke/CVA (1770); Extravasation (1842)
Date of Event 02/26/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This device is available for analysis but the engineering report is not yet available.A review of the manufacturing documentation associated with lot 17672697 presented no issues during the manufacturing process that can be related to the reported event.Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported, the aviator plus.014¿ 6.0mmx40mm 142cm was inserted and blown up to nominal pressure.However, the balloon broke at nominal pressure because of the large calcified plaque in vessel.There was an injury to the patient.They took picture and saw large extravasation.Sheath, angioguard, and stent were placed with no issues.The sheath was exchanged and non-cordis covered stent was placed, followed by 6x40 non-cordis balloon.No extravasation seen on post picture in 2 angles.According to the surgeon, there was plaque rupture with the deployment of stenting and balloon angioplasty.The heavily calcified plaque may have caused the balloon to rupture.The patient required a secondary procedure, stenting with covered stent x 2.As per the sales rep, the patient experienced symptoms of a stroke, the patient was non-verbal/non-motor responses and was sent directly to catscan.The patient began recovering motor functions during the scan.The lesion had moderate to severe plaque calcification.There was no vessel tortuosity.The percentage of stenosis was greater than 50%.The device was not used for a chronic total occlusion and was stored and handled per the instructions for use (ifu).The device was prepped normally per ifu by maintaining.There was no difficulty of removing the stylet or any of the sterile packaging components, removing the product from the hoop, removing the protective balloon cover.There were no kinks or other damages noted prior to inserting the product into the patient.The same indeflator was used successfully with other devices.There was no resistance/friction noted while inserting the balloon through the rotating hemostatic valve.There was no difficulty advancing the balloon catheter through the vessel and difficulty crossing the lesion.The products were removed intact in one piece from the patient.The device is expected to be returned for evaluation.Concomitant medical products: unknown sheath; viabahn covered stent; mustang balloon.
 
Additional Manufacturer Narrative
After further review of additional information received the following sections g4,g7,h2,h3 and h6 have been updated accordingly.As reported, the aviator plus.014¿ 6.0mm x 40mm 142cm was inserted and blown up to nominal pressure.However, the balloon broke at nominal pressure because of the large calcified plaque in vessel.There was an injury to the patient.They took picture and saw large extravasation.Sheath, angioguard, and stent were placed with no issues.The sheath was exchanged and non-cordis covered stent was placed, followed by 6x40 non-cordis balloon.No extravasation seen on post picture in 2 angles.According to the surgeon, there was plaque rupture with the deployment of stenting and balloon angioplasty.The heavily calcified plaque may have caused the balloon to rupture.The patient required a secondary procedure, stenting with covered stent x 2.As per the sales rep, the patient experienced symptoms of a stroke, the patient was non-verbal/non-motor responses and was sent directly to cat scan.The patient began recovering motor functions during the scan.The lesion had moderate to severe plaque calcification.There was no vessel tortuosity.The percentage of stenosis was greater than 50%.The device was not used for a chronic total occlusion and was stored and handled per the instructions for use (ifu).The device was prepped normally per ifu by maintaining.There was no difficulty of removing the stylet or any of the sterile packaging components, removing the product from the hoop, removing the protective balloon cover.There were no kinks or other damages noted prior to inserting the product into the patient.The same indeflator was used successfully with other devices.There was no resistance/friction noted while inserting the balloon through the rotating hemostatic valve.There was no difficulty advancing the balloon catheter through the vessel and difficulty crossing the lesion.The products were removed intact in one piece from the patient.The device is expected to be returned for evaluation.The product was returned for analysis.One non-sterile aviator plus.014 6.0 x 40 142cm was received for analysis coiled inside a plastic bag.A guidewire was also returned inside the plastic bag.Per visual analysis, the balloon appears to have been previously inflated, and it was observed burst.Also, an angioguard stent was observed inserted through the device, as received.No other anomalies were observed.Per sem analysis, results revealed the balloon burst was caused by a rupture on the balloon surface.The inner surface presented no anomalies adjacent to the balloon rupture.The outer surface presented evidence of scratch marks adjacent to the balloon rupture.This type of damage is commonly caused during the interaction of the balloon material with a sharp object or mechanical damage.It is very likely that the same factors that caused the observed scratch marks on the balloon outer surface probably led to the ruptured condition found on the received balloon.It appears the balloon material near the rupture was torn with a sharp object from the outside of the balloon.No other anomalies were observed during the sem analysis.A product history record (phr) review of lot 17672697 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon burst - at/below rbp¿ was confirmed through analysis of the returned device.Based on the information available for review, vessel characteristics of a large calcified plaque likely contributed to the reported event as noted by the physician.Analysis revealed scratch marks adjacent to the balloon rupture on the outer surface of the balloon.It appears the balloon material near the rupture was torn with a sharp object from the outside of the balloon.Risks associated with angioplasty procedures include vascular dissection in this case (extravasation was specifically reported).These are well-known and extensively documented potential complication of this type of procedure and is listed in the instructions for use (ifu) as such.Vessels that are resistant to angioplasty have a higher risk of intimal plaque rupture during interventional procedures.Review of the available information suggests that these lesion characteristics and possibly procedural factors may have contributed to the balloon burst and vessel extravasation with plaque rupture which ultimately resulted in the patient experiencing stroke like symptoms.A calcified/resistant lesion can cause damage to the balloon and result in vessel damage during angioplasty.According to the instructions for use ¿prior to use, the device should be examined to verify functionality and integrity, and ensure that its size is suitable for the specific procedure.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in-vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure-monitoring device is recommended to prevent over-pressurization.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.Potential complications, which may lead to additional intervention, include, but are not limited to: embolism, hemorrhage, stroke, thrombosis, transient ischemic attack, vascular complications (e.G.Intimal tear, dissection, pseudoaneurysm, perforation, rupture, spasm, occlusion).¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.

Brand Name
AVIATOR PLUS .014 6.0X40 142CM
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60th ave
miami lakes FL 33014
MDR Report Key9889468
Report Number9616099-2020-03604
Device Sequence Number3267688
Product Code LIT
UDI-Device Identifier20705032005927
UDI-Public20705032005927
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K071189
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/23/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2020
Device Model Number4246040W
Device Catalogue Number4246040W
Device Lot Number17672697
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/19/2020
Initial Date Received by Manufacturer 02/26/2020
Supplement Date Received by Manufacturer04/16/2020
Initial Report FDA Received Date03/27/2020
Supplement Report FDA Received Date04/23/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age73 YR
Patient Weight64